Looking to Get in Shape or Lose Weight? Try our BMI and Weight Loss Calculator!

Electrolyte Imbalance & Burns

By Heather Topham Wood ; Updated August 14, 2017

Electrolyte imbalance can be a serious complication experienced by burn victims. According to the December 2000 edition of “Annals of Burns and Fire Disasters,” fluid intake and electrolyte imbalance must be monitored in burn victims. Due to the serious nature of this situation, hospitalization may be required.

Symptoms

Electrolyte imbalances need to be managed by a physician immediately after the burns occur and until the patient's condition stabilizes. The electrolyte imbalance that occurs after burns can create cardiac instability. Symptoms may include muscle weakness, seizures, confusion, fatigue, vomiting, weakened pulse, irregular heartbeat and nausea.

Types

The two types of electrolyte imbalances most likely to affect burn victims include hyponatremia and hyperkalemia. Hyponatremia is a result of decreased sodium in the blood from the destroyed tissue caused by burns on the body. Hyperkalemia occurs when the levels of potassium in the blood are higher than normal. Hyperkalemia happens to burn victims as a result of the destruction of cells and tissues.

Video of the Day

Brought to you by LIVESTRONG
Brought to you by LIVESTRONG

Treatments

During treatment, doctors work on normalizing the electrolytes in the body. IV fluids are most commonly given to replace the loss of sodium in the blood. To treat the rise of potassium in the blood, doctors may prescribe calcium, glucose and insulin intravenously. The calcium treats the effects on the heart while glucose and insulin temporarily reverse the effects of the increased potassium.

Considerations

Diuretics -- water pills -- are another type of treatment offered to burn victims. The diuretics dilute the amount of potassium in the blood while increasing sodium levels. Dialysis also can be performed on burn victims to reduce potassium levels.

Warning

Severe complications may occur in burn victims who have suffered from electrolyte imbalances. For instance, in hyponatremia, a sudden dip in sodium may cause the brain to swell and may lead to coma or death. The sudden rise in potassium when a patient is in hyperkalemia can bring on cardiac arrest at any time. Other complications from hyperkalemia include arrhythmias, nerve damage and changes in muscle control.

Cite this Article A tool to create a citation to reference this article Cite this Article

More Related Articles

Related Articles